In Problem

2009-August-05

Recently, I have been what you might call “in problem.” The symptoms of my disease have been pretty much going on in full force. In May, I discontinued my use of prednisone, which is a corticosteroid and immunosuppressant. I had originally been on a dose of 30 milligrams each day, and went down on a monthly basis to 20mg, 10mg, 5mg and then 5mg every other day.

While I was on prednisone, I had basically no problems with the disease itself, and just had to watch that I ate on a regular enough basis that I didn’t have stomach problems. Other than that, there was some foot fungus, which was ultimately solved by tolnaftate cream.

Upon ending prednisone in May, I slowly began to notice a deterioration in my ability to speak properly, walk for long distances, and by July, it became difficult even to walk up the hill from the Learning Resource Center where I work to the building I live in. The way I began combatting it in June was to use a bit of pyridostigmine, which is the medication I was put on when I was first diagnosed with the disease way back in October of last year.

Pyridostigmine is essentially the tylenol of my disease, and I’ve been told that I need to be fairly conservative about how I use the prednisone. Unfortunately, I’ve not been able to be too conservative with how I use it. Indeed. From January to May/June, I didn’t actually take any pyridostigmine.

What happens when you need to take a lot of pyridostigmine? Bad things, and I ended up overdosing on it several times between June and now. An overdose of pyridostigmine is pretty interesting. It’s an experience I wouldn’t wish upon anybody else. When it happens, I become incredibly sensitive to light, and while I can speak perfectly, I can’t really move around or indeed do anything else because the other big thing is that there’s really extreme stomach pains involved in overdosing on pyridostigmine.

Later on today, I’m going to be at the neurologist’s office, Megan and I are hoping that we can get everything solved by the beginning of school, especially as I’ll need to work on the phones a lot for this year’s move-in campaign at work. The solution should be pretty straightforward, we just need to figure out the correct dosage of prednisone, or even if an increase of Imuran would be a good option.

Anyway, we’ll see what happens.